Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 5:37 PM CDT for 8 counties in South Dakota; Lyon County, Plymouth County, Sioux County, Iowa; Rock County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 5:37 PM CDT (22:37 UTC)
- Expired
- May 12, 2022, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lyon County, IA, Plymouth County, IA, Sioux County, IA, Rock County, MN, Clay County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810
WUUS53 KFSD 122237
SVRFSD
IAC119-149-167-MNC133-SDC027-079-083-087-099-101-125-127-122300-
/O.NEW.KFSD.SV.W.0083.220512T2237Z-220512T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
537 PM CDT Thu May 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Lyon County in northwestern Iowa...
Western Sioux County in northwestern Iowa...
Western Plymouth County in northwestern Iowa...
Southwestern Rock County in southwestern Minnesota...
Southwestern Moody County in east central South Dakota...
Southeastern Lake County in east central South Dakota...
Eastern Clay County in southeastern South Dakota...
Minnehaha County in southeastern South Dakota...
Lincoln County in southeastern South Dakota...
Southeastern McCook County in southeastern South Dakota...
Northeastern Turner County in southeastern South Dakota...
Union County in southeastern South Dakota...
* Until 600 PM CDT.
* At 536 PM CDT, severe thunderstorms were located along a line
extending from near Lake Vermillion State Recreation Area to 6
miles south of Worthing to 6 miles southeast of Martinsburg, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Lake Vermillion State Recreation Area, Lennox, Wall Lake,
Worthing, Canistota, Humboldt, Montrose, Hudson and Newton Hills
State Park around 540 PM CDT.
Canton, Tea, Hartford, Fairview and Ellis around 545 PM CDT.
Sioux Falls, Harrisburg, Crooks, Inwood, Lake Alvin State
Recreation Area, Lyons and Renner around 550 PM CDT.
Colton around 555 PM CDT.
Brandon, Akron, Baltic, Larchwood, Valley Springs, Merrill, Hills,
Colman, Beaver Creek and Lester around 600 PM CDT.
Other locations impacted by these severe thunderstorms include
Brunsville, Westfield and Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4252 9663 4255 9663 4261 9671 4265 9669
4267 9672 4267 9680 4270 9680 4271 9682
4317 9683 4361 9730 4402 9687 4363 9629
4271 9625 4250 9660
TIME...MOT...LOC 2236Z 221DEG 49KT 4362 9714 4323 9673 4246 9672
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 12, 2:20 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 220 PM CDT Thu May 12 2022 .SHORT TERM...(This Evening through Friday) Issued at 219 PM CDT Thu May 12 2022 Dealing with another interesting and challenging severe weather threat for this afternoon and evening. A strong upper level wave in Wyoming was spreading cooler and drier air aloft into central NE this afternoon with elevated convection develop in central NE which was lifting fairly quickly northward. Still some question on supercell vs. linear development and the last few runs of the HRRR are leaning a little more towards a supercell/multicell set up vs the earlier expectation of a strong bowing segment. Still not completely buying into this but there will be a little concern if the ACCAS/showers and thunderstorms moving north move through just before peak heating which might limit the ability to get surface based storms going and generate a more organized jet and cold pool. Current WoFS output still suggesting that the storms that move into areas near and west of the James Valley through 23z will have a good chance at producing 50 knot or higher wind gusts. With the 0-3km bulk shear vector running about 35-40 knots from 210 degrees will need to watch any linear segment that move northeast for possible QLCS spinups. The other thought is that with the wave and front a touch slower than it appeared yesterday is that this initial more cellular activity will wrap north fairly quickly mid to late afternoon then after about 0-3z this evening a more linear system will try to develop in north central and eastern NE and lift northeast as the cooler and drier air aloft punch east with the upper wave, bringing a bit higher threat for the strongest winds to areas near and east of Interstate 29. Deep west to southwest flow will develop tonight into Friday and bring much drier air to the region and drop temperatures about 15 to 20 degrees. Expecting highs mostly in the lower to mid 70s on Friday with wind gusts about 20 to 30 mph, likely closer to 40 mph north of Interstate 90. .LONG TERM...(Friday Night through Thursday) Issued at 219 PM CDT Thu May 12 2022 Saturday through Monday low pressure will rotate across central Canada which will keep a dry westerly flow across the Northern Plains. This will bring mostly dry conditions with seasonally mild temperatures as well as seasonally breezy conditions. Morning lows likely to be from the lower 40s to lower 50s with afternoon highs from about 65 to 75. Troughiness over the western United States Tuesday into Thursday will spread into the Northern Rockies by Thursday and bring a series of waves into the Northern and Central Plains. Too far out to determine timing and strength of any storms but for now does not look like a great set up for heavier rain or severe weather. Overall temperatures will remain seasonally mild. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu May 12 2022 Isolated convection may linger near/north of Hwy 14 early in the period, but otherwise expecting VFR conditions with increasing southerly winds through mid afternoon. After 21Z-22Z, expecting rapid development of thunderstorms into southeast SD, developing into a line which moves quickly east into northwest Iowa and southwest Minnesota this evening. Large hail and strong/damaging winds will be possible with any thunderstorms during the late afternoon and evening, along with at least brief MVFR-IFR conditions. Storm timing is somewhat uncertain, but tried to narrow down a 2-4 hour window of best chances in the TAFs. After storms move through, a return to VFR conditions is expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
In the hours before
Local storm report, May 12, 5:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 2 SSW SIOUX FALLS 43.52N 96.74W
05/12/2022 MINNEHAHA SD PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
TRMLocal storm report, May 12, 5:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 SSW HARTFORD 43.61N 96.95W
05/12/2022 MINNEHAHA SD PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
TRMLocal storm report, May 12, 5:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 3 SE BALTIC 43.73N 96.68W
05/12/2022 M71 MPH MINNEHAHA SD MESONET
MESONET STATION BTCS2 BALTIC 3 SE (SD
MESONET).
&&
STLocal storm report, May 12, 5:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG DANTE 43.04N 98.19W
05/12/2022 CHARLES MIX SD PUBLIC
AN 80 FOOT BY 200 FOOT BUILDING HAS ONLY ONE
WALL STANDING. A 42 FOOT BY 60 FOOT BUILDING
HAS ONLY ONE STANDING WALL REMAINING.
NUMEROUS TREES UPROOTED. ROOFS OFF
BUSINESSES.
&&
JCLocal storm report, May 12, 5:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 1 ENE MADISON 44.02N 97.08W
05/12/2022 M97 MPH LAKE SD AWOS
AWOS STATION KMDS MADISON AIRPORT.
&&
TRMLocal storm report, May 12, 5:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DUST STORM 3 SSW BERESFORD 43.04N 96.80W
05/12/2022 UNION SD PUBLIC
VISIBILITY LESS THAN 100 FEET.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:09 AM CDT | Dense Fog Advisory | FSD | Brookings, Kingsbury, Lake, Minnehaha, Moody | 4 hr |
| May 12, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 37 min |
| May 12, 3:16 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 44 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 24 min |
| May 12, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 50 min |
| May 12, 3:46 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 44 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Clay, Davison, Douglas and 6 more | 46 min |
| May 12, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson, Jerauld and 1 more | 49 min |
| May 12, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union, Yankton | 40 min |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hanson, Hutchinson, Lake, Lincoln, McCook and 5 more | 50 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 44 min |
| May 12, 4:49 PM CDT | Tornado Warning | FSD | Hanson, Lake, McCook, Miner | 28 min |
| May 12, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 37 min |
| May 12, 4:58 PM CDT | Tornado Warning | FSD | Beadle | 20 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner, Minnehaha, Moody | 47 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 33 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 38 min |
| May 12, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola | 39 min |
| May 12, 9:48 AM CDT | River Flood Warning | FSD | Pipestone | 24 hr |
| May 12, 9:48 AM CDT | River Flood Warning | FSD | Lyon | 71 hr |
| May 12, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 19 min |
| May 12, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lyon, Murray, Nobles | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.